Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Crixivan-Kidney Stones
Dec 8, 1998

I am currently on Crixivan, Epivir, and Zerit. So far, so good for about 3 months. I have been drinking a lot of fluids in order to prevent kidney stones from the Crix. I drink approximately 2-3 liters a day of water, iced tea. My bladder has really been getting a workout and is sometimes painful. I also have an enlarged prostate that causes the normal urinary problems especially at night. My question(s): How much fluids is enough to prevent kidney stones? Can I cut down a little? How much do you recommend? Is there a lab test on urine to see if there are large amounts of crystals in the urine. Does Viracept also cause kidney stones? Thanks in advance. BOB

Response from Dr. Cohen

Hey Bob. Sounds like lotsa Ice Tea. Three quarts is MORE than you need - the recommendation is to drink about 48 ounces a day - that is one and a half quarts. So you can decrease it a bit. And Ice Tea does have caffeine - so you might notice being a bit buzzy with all that caffeine going on...? and there was one report that cranberry juice in particular might decrease the chance of stones by acidifying the urine - since this can help keep the Crix from forming into crystals.

No good urine test to know how well you are doing as far as I know. You can check a urine analysis - but there are no results that predict that you are doing fine or need more water to prevent an impending stone.

And last - this issue in only a problem for Crix. The other PI's - viracept/nelfinavir, saquinavir/fortovase, and norvir/ritonavir - don't have this issue. So if this is more a burden that you can swallow - then you can consider alternatives. We know that those who switch from one med to another are usually - though not always - successful. So switches should be done when you need to - but not just "casually".

Hope that helps. CC



Previous
Nelfinavir - can swap from 3 x a day to twice a day?
Next
Body fat redistribution/ loss of muscle mass

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement